Paracetamol poisoning – ScienceDaily

Paracetamol poisoning – ScienceDaily
Paracetamol poisoning – ScienceDaily

Paracetamol is a popular source for pain relief. In Switzerland, it is available without a prescription in 500-milligram tablets, but also in a double dose in 1000-milligram tablets (1 gram) if prescribed by a doctor. Researchers at ETH Zurich have now investigated whether the availability of the higher-dose tablets can be linked to the increased incidence of paracetamol poisoning and have come to the conclusion that this is the case.

Paracetamol is the most widely used pain reliever in the world. “It is a very safe drug, but only for short-term pain relief and as long as the daily dose does not exceed the recommended range,” says Andrea Burden, Professor of Pharmacoepidemiology at ETH Zurich. For adults, the recommended maximum daily dose is 4,000 milligrams (4 grams), which corresponds to a maximum of four of the high-dose tablets or eight of the low-dose tablets. If overdosed, paracetamol can cause severe poisoning, even leading to fatal liver failure or the need for a liver transplant.

It is important to consult a professional

“One of the problems with acetaminophen is that it won’t work in all patients or against all forms of pain,” explains Burden. “If the drug doesn’t help relieve a person’s symptoms, they may be tempted to increase the dosage without consulting a doctor. That’s the real problem, ”she says. This is where the size of the tablets comes into play. It’s very easy to exceed the maximum daily dose by just taking a few extra of the 1000-milligram tablets, while the lower-dose 500-milligram tablets are less likely to accidentally overdose, explains Burden.

Her recommendation is as follows: “We recognize that treating pain is challenging and that other drugs can have serious side effects. However, if paracetamol is not working as expected, it is important not to simply take more tablets. Instead, people should seek professional medical advice in order to find the best therapeutic option. ”

Higher dose tablets sell much better

Since October 2003, people in Switzerland have had access to 1,000 milligram paracetamol tablets. Previously, the highest dose available was the 500 milligram tablet. Burden and her team analyzed the sales figures of the Swiss pharmacists’ association Pharmasuisse and the data from the poison information center Tox Info Suisse on cases of poisoning for the period before and after the introduction of the higher dose tablets.

The sales data indicated that the 1000 milligram tablets had rapidly gained popularity since their introduction. In 2005, the 1,000-milligram tablets sold the 500-milligram tablets for the first time. Today sales of 1,000 milligram tablets are ten times higher than that of 500 milligram tablets.

During the same period, the number of acetaminophen poisoning cases reported to Tox Info Suisse had increased. After 2005, there was a significant 40 percent increase in poisoning cases within three years from 561 in 2005 to 786 in 2008. “On this basis, we can conclude that the increased number of poisoning cases is related to the availability of the 1,000 Milligram tablets, “says Stefan Weiler, co-author of the study and scientific director of Tox Info Suisse. In the following years, the number of poisoning cases increased further to 1188 in 2018.

Poisoning could be avoided

ETH professor Andrea Burden calls for a critical review of the prescription and dispensing of the 1,000 milligram tablets. “At the very least, packs of 1,000 milligram tablets should contain fewer tablets,” she says. With increasing evidence that paracetamol is not suitable for the treatment of chronic pain, pack sizes of 40 or 100 tablets are rarely required. She also says doctors should prescribe the lower 500 milligram dose, which can be dose adjusted to reach the 1,000 milligrams by taking two tablets when needed. This could minimize the risk of accidentally exceeding the daily limit.

Burden believes that some of the poisoning incidents could be avoided by reducing the availability of the high dose formulation. In the meantime, pharmacists could help draw attention to the dangers of exceeding the daily maximum in making the high-dose tablets available to patients.

Source of the story:

Materials provided by ETH Zurich. Originally written by Fabio Bergamin. Note: the content can be edited by style and length.

These were the details of the news Paracetamol poisoning – ScienceDaily for this day. We hope that we have succeeded by giving you the full details and information. To follow all our news, you can subscribe to the alerts system or to one of our different systems to provide you with all that is new.

It is also worth noting that the original news has been published and is available at de24.news and the editorial team at AlKhaleej Today has confirmed it and it has been modified, and it may have been completely transferred or quoted from it and you can read and follow this news from its main source.

PREV EU urges authorities to ‘de-escalate’ Jerusalem tensions
NEXT Cut methane emissions to avert global temperature rise: Study